Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Pittsburgh, PA

February 23, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Feb 23, 2003, 6:01 PM EST for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2003, 6:01 PM EST (23:01 UTC)
Expired
Feb 23, 2003, 9:00 PM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 232306
FFWPBZ
PAC003-240200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EST SUN FEB 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 900 PM EST

* AT 601 PM EST...LAW ENFORCEMENT REPORTED THAT THE ICE JAM NEAR     
  BOSTON HAD BROKEN AND WAS MOVING DOWNSTREAM TOWARD MCKEESPORT.     
  THIS ICE MOVEMENT COULD CAUSE DAMAGE OR POSSIBLY FLOODING IN THE   
  LOWER YOUGHIOGHENY RIVER NEAR MCKEESPORT.  

* LOCATIONS IN THE WARNING INCLUDE...MCKEESPORT

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:47 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 23, 2:47 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EST SUN FEB 23 2003

COORD CLE/CTP/ILN. TU.

LEFT OVER FLRYS EVE ERN SXNS AND DIMINISHING WINDS.
WILL ALLOW ADVISORIES/WARNING TO EXPIRE AT 4PM.
NEXT SYSTEM IN CNTRL PLAINS WILL MOVE QUICKLY ENEWD/AFFECT
UPPER OHIO VLY BEGINNING AFT 06Z/24 ECNTRL OHIO AND SPREADS EWD
REMAINER CWA BFR DAWN. WILL ISSUE WINTER WX ADV FOR LTE TNGT ECNTRL OHIO
AND ELSW FOR MON FOR CWA. AMTNS 2-5 INCH TOTALS DEPENDING ON TRACK OF
STORM MONDAY. ETA SLIGHTLY N VS GFS SO 50-75 MILES DIFF WILL DETERMINE
WHERE MDT SNOW BAND OCCURS/ENDS DURG MON AFTN. ADD ORGRAPHICS
TO DYNAMICS OF LRW LVL JET/OMEGA/DEFORMATION...SO ANOTHER ROUND OF
GOOD WINTER WX WONDERLAND FOR BEGINNING OF WORK WEEK.
WILL BEGIN WITH ADVISORY LTE TNGT/MON ON CWA WHICH CAN BE BETTER FINE
TUNED WITH MDL RUN TNGT.

CAA/WNW FETCH/BNDRY WILL ADD SOME SCT -SHSN SPCLY N AND RDGS MON NGT.
COLD WX/BLW SEASONAL NORMALS AND -SHSN OR SNOW FROM TIME TO TIME THRU
WEEK.

.PBZ...
MD...WINTER WEATHER ADVISORY MON MDZ001
PA...WINTER WEATHER ADVISORY MON PAZ007>009-013>016-020>023-029>032
OH...WINTER WEATHER ADVISORY LTE TNGT/MON
     OHZ039>041-048>050-057>059-068-069
WV...WINTER WEATHER ADVISORY MON WVZ001>004-012-021>023-041.
Hazardous weather outlook, Feb 23, 5:20 AM EST, 12 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A HIGH WIND WARNING IS IN EFFECT TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR 2 TO 4 INCHES OF SNOW IN THE MOUNTAINS OF WEST
VIRGINIA AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Local storm report, Feb 23, 5:15 PM EST, 46 minutes before
STORM REPORT ......UPDATED........
NATIONAL WEATHER SERVICE PITTSBURGH, PA
515 PM EST SUN FEB 23 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MOUNDSVILLE               WV   FLASH FLOODS
02/23/03   MARSHALL                       MIDDLE GRAVE CREEK AND
                                          BIG GRAVE CREEK FLOODED.
                                          REPORTED BY LAW ENFORCEMENT.

0120 AM    MCMECHEN                  WV   FLASH FLOODS
02/23/03   MARSHALL                       JIMS RUN FLOODED. REPORTED
                                          BY LAW ENFORCEMENT.                                          ENFORCEMENT)

0140 AM    2 E UNIONTOWN             PA   FLASH FLOODS
02/23/03   FAYETTE                        VICTORIA LANE FLOODED
                                          IN HOPWOOD. REPORTED BY
                                          SPOTTER.

0200 AM    GRAYSVILLE                WV   FLASH FLOODS
02/23/03   MARSHALL                       FISH CREEK ROAD FLOODED
                                          BY FISH CREEK. REPORTED BY LAW
                                          ENFORCEMENT.

0345 AM    NINEVEH                   PA   FLASH FLOODS
02/23/03   GREENE                         BROWN CREEK FLOODED ROUTE
                                          18...SOUTH OF NINEVEH.
                                          REPORTED BY LAW ENFORCEMENT.

0400 AM    MOUNDSVILLE               WV   FLASH FLOODS
02/23/03   MARSHALL                       CONTINUES ALONG BIG GRAVE
                                          CREEK. REPORTED BY LAW
                                          ENFORCEMENT.

0410 AM    CALIFORNIA                PA   FLASH FLOODS
02/23/03   WASHINGTON                     BY PIKE RUN CREEK ACROSS
                                          STATE ROUTE 2030. REPORTED BY
                                          LAW ENFORCEMENT.

0600 AM    WHEELING                  WV   FLASH FLOODS
02/23/03   OHIO                           ICE JAM ON WHEELING CREEK
                                          WITH WATER FLOODING ROADS IN
                                          THE CITY. REPORTED BY LAW
                                          ENFORCEMENT.

0730 AM    POWHATAN POINT            OH   FLASH FLOODS
02/23/03   BELMONT                        ICE JAM WEST OF POWHATAN POINT
                                          ON CAPTINA CREEK. ALSO FLOODING
                                          ALONG CAT RUN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1100 AM    WORTHINGTON               OH   FLASH FLOODS
02/23/03   MARION                         SMALL STREAMS AND CREEKS
                                          FLOODING. ROADS FLOODED.
                                          SOME EVACUATIONS.
                                          REPORTED BY EMERGENCY MANAGEMENT.

0100 PM    WILLIAMSTOWN              PA   FLASH FLOODS
02/23/03   WASHINGTON                     ICE JAM AT ROUTE 88 BRIDGE.
                                          FLOODING OF ROADS, YARDS
                                          AND LOW AREAS. REPORTED
                                          BY EMERGENCY MANAGEMENT.                                         MANAGEMENT.

0130 PM    CLARKSVILLE               PA   FLASH FLOODS
02/23/03   GREENE                         ICE JAM FLOODING OF ROADS
                                          AND LOW LYING AREAS.
                                          STREAM FLOODING
                                          BETWEEN DUNKIRK AND
                                          DAVISTOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:37 AM ESTFlash Flood WarningPBZFayette3 hr
Feb 23, 3:41 AM ESTFlash Flood WarningPBZGreene3 hr
Feb 23, 4:06 AM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 12:01 PM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 1:19 PM ESTFlash Flood WarningPBZGreene5 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.